News Release

San Benito County reports a spike in counterfeit drug-related overdoses

Since Jan. 1, 36 individuals have been administered naloxone.

Information provided by County of San Benito

San Benito County reported a spike in drug overdoses it said is likely linked to counterfeit pills containing fentanyl. The release said that from Jan. 1 to date, there have been 36 individuals requiring naloxone administration by emergency medical personnel.  Of the 36 reported cases, 17 have occurred in the last three months.

The county said the local cases are part of patterns across California and in neighboring counties of Monterey and Santa Cruz.  The most recent San Benito County Coroner death data shows seven overdose-related deaths in 2019, nine deaths in 2020 and six thus far in 2021, with the expectation for this number to increase pending final toxicology reports.

“The Santa Clara County Medical Examiner has confirmed at least one San Benito County overdose death was due to a new fentanyl analog,” the release said. “The new fentanyl analog has been found in other counties and might be contributing to the increase in overdoses.”

The county said that on Sept. 27, the Drug Enforcement Agency (DEA) issued a Public Safety Alert, the agency’s first alert in six years, to warn the American public of the alarming increase in fake prescription pills containing fentanyl. The county said these counterfeit pills are easily accessed, widely available, and contain deadly amounts of fentanyl. Pills purchased outside of a licensed pharmacy are illegal, dangerous, and can be deadly.

According to the Centers for Disease Control and Prevention, last year more than 93,000 people died of overdoses in the United States, making it the largest number of drug-related deaths ever recorded in one year for the country. Fentanyl, a synthetic opioid most found in counterfeit pills, is the primary driver and involved in most of the overdose deaths that occurred.

The San Benito County Opioid Task Force in partnership with the San Benito County Office of Emergency Services, San Benito Sheriff’s Office and San Benito County Public Health Services urges residents to be aware of this important issue, recognize the signs of overdose, be familiar with services within our community to assist those suffering from opioid or substance use disorder, to discuss with family and loved ones, and to have the life-saving medication, naloxone.

“Our office is very concerned regarding the uptick in overdoses. Our community should be warned that taking any substance not from a pharmacy, prescribed to you, it equals to playing Russian roulette. Just one dose can be fatal,” said San Benito County Sheriff Eric Taylor.

For information about substance use resources in San Benito County, please see the San Benito County Substance Use and Support Services Resources Guide. For information on substance use disorder treatment or behavioral health treatment, contact the Behavioral Health Department at (831) 636-4020. Additional information and resources visit the San Benito County Opioid Task Force website at:  www.sbcopioidtaskforce.org  or email [email protected].

Fentanyl
Fentanyl is a very potent opioid drug—50 to 100 times stronger than morphine and exposure to even small amounts can cause overdose and death. While prescription fentanyl (which is available only from the pharmacy) is approved for treating severe pain, illicit fentanyl is often used in illegally made fake pills. Many people take these pills thinking they are taking a prescription pill such as oxycodone, unaware that it may contain lethal doses of fentanyl. Use of street pills and illicit drugs containing lethal amounts of fentanyl can lead to death even with the first use.

Signs of opioid overdose
Recognizing the signs and symptoms of opioid overdose, administering Naloxone (Narcan) if available and immediately calling 911, can save a life.  Signs and symptoms of opioid overdose may include:

Pale or discolored fingernails, lips

Slow, shallow, stopped breathing

Cold, Clammy Skin

Heartbeat is very slow or stopped

Unconscious or unresponsive

Gurgling, vomiting, choking

Good Samaritan Law:

It’s not a crime in California to call 911 and report/receive help for a person experiencing an overdose. AB 472 (11376.5(a) and (b) of the Health and Safety Code) provides some protections in most cases to individuals on scene and the overdose victim from arrest and for personal possession of drugs or paraphernalia if all parties are cooperative with the first responders to provide help.

Naloxone (Brand Name: Narcan)

Naloxone is a medication, available as a nasal spray, which can temporarily reverse the effects of an opioid overdose until help arrives. It is easy and safe for anyone to administer as a first aid measure.  Persons administering naloxone and/or calling 911, are protected under the Good Samaritan Law.  Persons may obtain naloxone nasal spray without a prescription from: local pharmacies by asking the pharmacist to furnish it to you, with most insurances covering all if not most of the cost; through mail free through NEXT Distro at www.nextdistro.org/intranasaltraining or for free through San Benito County Opioid Task Force at by emailing [email protected] to set up a training and pick up.

Recommendations:

Do not take prescription-type pills that have not been prescribed by and obtained from a physician or pharmacy.
Remind your family and loved ones to assume all street drugs are laced with Fentanyl, carry naloxone (Narcan), call 911 and stay with the individual who is overdosing until help arrives.

BenitoLink Staff